MAUDE Adverse Event Report: CORDIS DE MEXICO SABER 4MM25CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS DE MEXICO SABER 4MM25CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48004025X
Medical Device Problem Codes Burst Container or Vessel (1074); Material Frayed (1262); Difficult to Remove (1528)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/18/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 17241311 revealed no anomalies during the manufacturing and inspection processes.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
During the use of a saber balloon catheter (4mm25cm 150) to the superficial femoral artery (sfa), it was reported the balloon burst during initial inflation at 5 atmospheres (atm). while retrieving tha balloon from the patient, the distal part of the balloon got stuck in the sheath and the balloon torn apart inside the patient. a piece of about 15cm length was retrieved with a snare. there was no part of the balloon left in the patient.The procedure was ended without any further treatment.As the patient needs surgery in the cfa, they might then treat in the same intervention again the sfa.The current status of the patient was noted to being ¿good¿. the product will be returned for analysis. there was no difficulty removing the product from the hoop or removing the protective balloon cover. there was no difficulty removing the stylet or any of the sterile packaging components. there were no kinks or other damages noted prior to inserting the product into the patient. the device was prepped normally, maintaining negative pressure. the same indeflator was used successfully with other devices.  there was no resistance/friction while inserting the balloon through the rotating hemostatic valve or while inserting the balloon through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel. the balloon catheter did not kink while being used. the balloon was inserted into the patient once.The lesion was highly calcified.
 
Additional Manufacturer Narrative
Complaint conclusion: during the use of a saber balloon catheter (4mm x 25cm 150cm) to the superficial femoral artery (sfa), it was reported the balloon burst during initial inflation at 5atm (five atmospheres).  while retrieving the balloon from the patient, the distal part of the balloon got stuck in the sheath and the balloon tore apart inside the patient.  a piece of about 15cm length was retrieved with a snare.  there was no part of the balloon left in the patient.The procedure was ended without any further treatment.The current status of the patient was noted as being ¿good¿.The lesion was highly calcified.There was no difficulty removing the product from the hoop or removing the protective balloon cover.  there was no difficulty removing the stylet or any of the sterile packaging components.  there were no kinks or other damages noted prior to inserting the product into the patient.  the device was prepped normally, maintaining negative pressure.  the same indeflator was used successfully with other devices.  there was no resistance/friction while inserting the balloon through the rotating hemostatic valve or while inserting the balloon through the guide catheter.  there was no difficulty advancing the balloon catheter through the vessel.  the balloon catheter did not kink while being used.  the balloon was inserted into the patient once.The product was returned for analysis.A non-sterile saber 4mm x 25cm 150cm balloon catheter was returned.Per visual analysis, the balloon of the catheter was returned ruptured and separated.  the distal part of the balloon was not returned.Only 7.8 cm from proximal balloon area was made available for analysis.No other anomalies were noted.Functional analysis could not be performed due to the ruptured and separated conditions of the balloon.Per sem analysis the internal surface did not reveal any evidence of damage.However, the external surface revealed evidence of scratch marks near to the balloon burst and separated areas and it¿s very likely that the same factors that caused the scratch marks on the balloon outer surface may also have contributed to the burst and separated condition on the balloon.The separated inner lumen surface revealed evidence of elongations at the surroundings areas of the separation.These elongations could be related to an application of a force that induced a plastic deformation until rupture of the inner lumen material.No other anomalies were found during the sem analysis.A device history record (dhr) review of lot 17241311 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst-at/below rbp¿, ¿pta/ptca system-withdrawal difficulty - through guide/sheath¿ and ¿balloon- separated - in-patient¿ were confirmed through analysis of the returned device.The exact cause of the events could not be determined during analysis.Based on the information available for review, vessel characteristics (highly calcified) may have contributed to the burst as evidenced by scratch marks noted on the outer surface during analysis.Evidence of elongations and stretching noted during analysis correspond with the application of excessive force while manipulating the device, likely resulting in the separation.According to the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.If resistance is felt upon removal, then the balloon, guidewire and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.Proper functioning of the catheter depends on its integrity.Care should be used when handling the catheter.Damage may result from kinking, stretching, or forceful wiping of the catheter.Forceful handling can result in catheter separation and the subsequent need to use a snare or other medical interventional techniques to retrieve the pieces.Always verify integrity of the catheter after removal.¿ neither the dhr review, the procedure films nor the product analysis suggests that the event experienced by the customer could be related to the manufacturing process; therefore, no corrective/preventive action will be taken.

Brand Name
SABER 4MM25CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS DE MEXICO
circuito int nte 1820
juarez 32575
MX  32575
MDR Report Key6194768
Report Number9616099-2016-00808
Device Sequence Number623352
Product Code LIT
UDI-Device Identifier20705032069172
UDI-Public20705032069172
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,foreign,health profe
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2018
Device Model Number48004025X
Device Catalogue Number48004025X
Device Lot Number17241311
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/16/2016
Distributor Facility Aware Date11/29/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/29/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/21/2016
Supplement Report FDA Received Date01/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;